Texas, 2008

High Wind in Texas, May 21 to 22, 2008

May 21 to 22, 2008 · NWS MAF · 1 event in 1 county or zone

A broad upper level storm system approaching from the west and strong winds just above the surface combined to produce high winds in the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A broad upper level storm system approaching from the west and strong winds just above the surface combined to produce high winds in the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 21, 12:07 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, May 21, 12:07 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT WED MAY 21 2008

.DISCUSSION...
HIGH CLOUDS REMAINING IN PLACE ACRS W TX WHICH SEEMS TO DELAYED
INCREASED WINDS AND SLOWED TEMP INCREASE SOME. STILL EXPECT THAT
WINDS WILL MAKE A LATE DAY RUN AND THEN REMAIN UP INTO THE NIGHT AS
LOW LEVEL JET DEVELOPS. BROAD MID LEVEL TROF WILL REMAIN ACRS DESERT
SW INTO THUR RESULTING IN CONTINUATION OF SW 7H-5H FLOW. ASSOCD
DRYLINE WILL BE REFLECTED AT THE SFC. AS ASSOCD SFC LOW MOVES E-SE
AND MID LEVEL FLOW INCREASES AND EWD POSITION OF DRYLINE WILL BE
FAVORED AND DRY AIR WILL ENCOMPASS ALL OF THE CWFA. 85H-7H THERMAL
RIDGE WILL BE OVERHEAD ALTHOUGH IT WILL BE A FEW DEGREES COOLER.
EXPECT LOW LEVEL DOWNSLOPE COMPONENT WILL BE BETTER/MORE WIDESPREAD
AND WE/LL BE ABLE TO SEE A FEW DEGREES WARMING THERE...SO STILL HOT.
MEAN LAYER 85H-7H WIND NEAR 25-30KTS WILL BE SUFFICIENT FOR A WINDY
DAY AND WILL CONTINUE WITH HIGH WIND WATCH IN THE GDP MTNS. MID
LEVEL FLOW WILL BACK SOME INTO FRIDAY PM AND DRYLINE WILL PROBABLY
NOT BE AS FAR E AS THURSDAY. 12C AT 7H WILL STILL PROVIDE FORMIDABLE
CAP AND WILL KEEP FCST DRY. 28C AT 85H WILL STILL TRANSLATE INTO
M90S TEMPS ACRS PB. WILL STILL HAVE TO CONTEND WITH BREEZY/WINDY
CONDITIONS INTO FRI. BACKED FLOW WILL FAVOR RETREATING DRYLINE FRI
NGHT/SAT AM. IT WILL BECOME INCREASINGLY DIFFICULT FOR MSTR TO WORK
E AND WITH 7H TEMPS COOLING EXPECT THAT ISOLD DRYLINE STORMS WILL BE
POSSIBLE SAT PM...TEMPS STILL IN THE 90S. 85H-7H FLOW WEAKENS
SUN...BUT STILL ENUF OF A LOW LEVEL FOCUS FOR ISOLD TSTMS TO FORM
ALONG. ECMWF IS MORE OPTIMISTIC WRT DEVELOPING PRECIP MON THAN GFS
BUT WITH SOME INDICATION OF SHRTWV IN SW FLOW THE GENERAL PATTERN
SEEMS FAVORABLE. MEANWHILE FRONTAL BOUNDARY IN THE PANHANDLE TUE AM
MAKE SINK S...DEPENDING ON AMOUNT OF CONVECTION THAT FORMS ALONG
IT...SO WILL KEEP POPS IN THE FCST. 5H ANTICYCLONE WILL ATTEMPT TO
BUILD WED.

&&

.FIRE WEATHER...
FIRE WX CONCERNS REMAIN HIGH THROUGH FRI. CRITICAL FIRE WX CONDITIONS
ATTEMPTING TO DEVELOP THIS AFTERNOON WITH WIDESPREAD TEMPS IN THE
U90S TO L100S...RH NEAR 10 PCT...SUSTAINED WINDS NEAR 20 MPH ACRS THE
PLAINS. CONDITIONS WILL BE SLOW TO IMPROVE THIS EVENING AS HOT
TEMPS CONTRIBUTE TO SLOWLY INCREASING RH/S AND 02Z RFW EXPIRATION
LOOKS PRETTY GOOD. MOS GUIDANCE IS PERSISTENT IN BRINGING WINDS
ABOVE 20 MPH ACRS THE CWFA TMW AS MEAN LAYER 85H-7H WIND 25-30KTS
DEVELOPS AS MID LEVEL TROF BROADENS EWD. IT WILL BE A LITTLE
COOLER THUR BUT DRYLINE WILL BE E AND RH/S SHOULD HAVE NO PROBLEM
NEARING 5-10 PCT. TO AVOID CONFUSION WITH THIS AFTERNOONS WARNING
WILL LEAVE AS WATCH FOR THUR BUT HAVE HIGH CONFIDENCE IT WILL BE
UPGRADED TO WARNING. MIXED SIGNALS IN OMEGA FIELDS WITH WRT TO
LIFT/SUBSIDENCE AND ATTP EXPECT THAT LIFT MAY BRIEFLY DELAY ONSET
OF WINDS. ATTP WILL KEEP FIRE WX CONCERNS ELEVATED FRI BUT
TEMPORAL CONCERNS FOR WINDS 20 MPH OR HIER PRECLUDE ISSUANCE OF
WATCH. FIRE WX CONCERNS SLOWLY DECREASE INTO THE WEEKEND/EARLY
NEXT WEEK AS HIER DWPNTS ARE ABLE TO WORK FARTHER W.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  96  66  93  /  10  10  10  10
CARLSBAD NM                65  93  62  90  /  10   0   0   0
DRYDEN TX                  68  98  69  97  /  10  10  10  10
FORT STOCKTON TX           66  98  65  95  /  10  10  10  10
GUADALUPE PASS TX          59  88  56  79  /  10   0   0   0
HOBBS NM                   65  92  58  92  /  10   0  10   0
MARFA TX                   53  89  51  85  /  10   0  10   0
MIDLAND INTL AIRPORT TX    69  96  64  95  /  10  10  10  10
ODESSA TX                  69  96  65  93  /  10  10  10  10
WINK TX                    69 101  63 100  /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM 12 PM TO 8 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF
     EDDY COUNTY.

     HIGH WIND WATCH FROM 11 AM TO 8 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...NORTHERN LEA
     COUNTY.

TX...FIRE WEATHER WATCH FROM 1 PM CDT /12 PM MDT/ TO 9 PM CDT /8 PM
     MDT/ THURSDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
     AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
     HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
     MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
     AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
     AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...
     GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...REAGAN...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM 11 AM TO 8 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&
Hazardous weather outlook, May 21, 11:25 AM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT WED MAY 21 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
125 PM CDT WED MAY 21 2008 /1225 PM MDT WED MAY 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS WILL BEGIN TO INCREASE THIS AFTERNOON AND EARLY EVENING
ACROSS MUCH OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO INCLUDING
THE PERMIAN BASIN...UPPER TRANS PECOS...THE VAN HORN CORRIDOR AND
THE GUADALUPE MOUNTAINS. THIS...COMBINED WITH EXTREMELY DRY
CONDITIONS...HAS RESULTED IN A RED FLAG WARNING BEING ISSUED FOR
THESE AREAS. WIND GUSTS UP TO 30 MPH FROM THE SOUTHWEST WILL BE
POSSIBLE LATER TODAY. THIS WILL ENHANCE THE FIRE DANGER THREAT
FURTHERMORE...RESULTING IN EXTREMELY CRITICAL FIRE WEATHER CONDITIONS.

HIGH WINDS ARE EXPECTED TO DEVELOP IN THE GUADALUPE MOUNTAINS
LATER THIS AFTERNOON AND EVENING. SOUTHWEST AND WEST WINDS OF 35
TO 45 MPH WITH GUSTS TO 60 MPH MAY BE POSSIBLE.

PORTIONS OF SOUTHEAST NEW MEXICO MAY ALSO EXPERIENCE STRONG WINDS
THIS AFTERNOON AND EVENING. THIS AREA CAN EXPECT SOUTHWEST WINDS OF
25 MPH WITH GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDS WILL INCREASE THURSDAY AFTERNOON ACROSS ALL OF SOUTHWEST
TEXAS AND SOUTHEAST NEW MEXICO. DRY CONDITIONS WILL ALSO BE
PRESENT. RELATIVE HUMIDITY VALUES WILL REMAIN LESS THAN 15
PERCENT...AND SINGLE DIGIT VALUES WILL NOT BE OUT OF THE QUESTION.
A FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON AND EVENING.

THE GUADALUPE MOUNTAINS WILL EXPERIENCE STRONG WEST SOUTHWEST
WINDS TOMORROW AFTERNOON AND EVENING. SUSTAINED WINDS OF 40 MPH
WITH GUSTS UP TO 60 MPH MAY BE POSSIBLE. A HIGH WIND WATCH IS IN
EFFECT FOR THE GUADALUPE MOUNTAINS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
May 21, 2:00 PM MST to May 22, 2:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
ASOS

Strong winds through the Guadalupe Mountains produced a peak gust of 71 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107879.